To zoloft or not to zoloft?

I've been on Zoloft for a couple years now and it's done good things for my anziety attacks, but it has made me so appathetic that I seriously believe that if I stay on it, I am in real danger of losing my job.

I have been on Lexapro and hated the way it made me feel.

I've been off of the Zoloft for a couple weeks now, but the old anxiety is coming back. I do have ativan, but since it's highly addictive, I reserve it only for emergencies. For minor attacks, I use rescue remedy, which is 100% safe, but can only do so much.

Does anyone have any advice on what medication I should talk to my Dr. about? I would love to just use the ativan when need be, but I'm afraid that my use would escalate and addiction is not something I have any desire to play with.

Update:

Lost_one, I went that route... I cried more than I care to tell you. I was in a constant state of panic, and the idea of going back to that terrifies me. I woke up every day in fear of what *might* happen.

Update 2:

Shelley & Robin - it's too late on the "don't stop! LOL... I had a really rough week the first week off of it - I should absolutely have used a more methodical method of weaning myself off of it. It was more like skip a couple days, take one, skip a couple days... I had one day where my anxiety was through the roof... so in case anyone else reads this - no cold turkey... it's bad!

8 Answers

Relevance
  • Jinx U
    Lv 5
    1 decade ago
    Favorite Answer

    Your doctor should be able to come up with some alternative medications for you to try. Try calling him or her in advance of your next appointment to let him know you need to get on a different medication so that he or she will have time to do some research if need be.

    Wishing you lots of luck with your treatment!

  • 1 decade ago

    zoloft is for depression not for anxiety attacks. You should be taking the smallest dose that you can get away with. I take 25mg. increased to 50 by accident and found it not working as well. But for axiety i was started on xanax which is addicting though i never got addicted to it. .5mg and was a short term thing. I think 5 years ago a diffrent doctor switched me to clonipin. taken once at night, and have done alot better. you will find yourself a lot sleeper at first. but do not stop takeing your zoloft without talking to your doctor about how. and see if your dose can be decreased. for attacks try counting backwards from 60 and get fresh air if you can. try not to flee from what is causing your attack until you can gradually be in that situation. I use to pass out if I went into walmart. It is rare now that I have an attack. Hope this gives you some things to talk with your doctor about.

  • Anonymous
    1 decade ago

    Hi there,

    I can not comment on medications as I myself know absolutely nothing about the various anti-anxiety drugs. However, if you are looking for an herbal treatment you may want to talk to your doctor about Passion Flower. At least with Passion Flower it is not "addictive"; if used as a sleep aid then any medication that helps to induce sleep can become addictive in that you need it to fall asleep. Regarding long term use of Passion Flower, that too should be discusses with either your doctor or a naturalpath.

    Cheers.

  • Joy K
    Lv 4
    1 decade ago

    I was the same on Zoloft, swear I would have just stood and looked at a roaring fire instead of calling the fire department! I tried several and have been on Effexor XR for 2 or 3 years now. Works good for me; no strange feelings or side affects. And I didn't get the weight gain problems I had with some of them either.

    Good Luck! Keep pushing until you find the one that works best for you!

  • How do you think about the answers? You can sign in to vote the answer.
  • 1 decade ago

    I don't think many of us are qualified to answer that and I do not know the extent of your anxieties.

    Just a thought, though, have you considered trying those methods advertised on infomercials? They do not use drugs and I believe it is more of a therapy and/or subliminal.

    A friend who had severe anxiety attacks tried it and she said that they do help quite a lot although you must be receptive to the ideas.

  • Anonymous
    3 years ago

    Ask lestermount

  • 1 decade ago

    I would not,

    It made me so nauseated and when you stop it to fast, boom, your sick again. No one ever tells you about the discontinuation syndrome.

Still have questions? Get your answers by asking now.